Numbing agents can harm teething babies, FDA says
- Blog Post by: Colleen Stoxen
- June 27, 2014 - 11:35 AM
The U.S. Food and Drug Administration is warning parents that prescription drugs such as viscous lidocaine are not safe for infants or young children who are teething, and that they have hurt some children who used those products.
Viscous lidocaine is a prescription medication, a local anesthetic in a gel-like syrup. Reports of overdoses in teething babies have been linked to jitteriness, confusion, vision problems, vomiting, falling asleep too easily, shaking and seizures.
FDA has previously recommended that parents and caregivers not use benzocaine products for children younger than 2 years, except under the advice and supervision of a health care professional. Benzocaine, which, like viscous lidocaine, is a local anesthetic, can be found in such OTC products as Anbesol, Hurricaine, Orajel, Baby Orajel, and Orabase.
The use of benzocaine gels and liquids for mouth and gum pain can lead to a rare but serious—and sometimes fatal—condition called methemoglobinemia, a disorder in which the amount of oxygen carried through the blood stream is greatly reduced. And children under 2 years old appear to be at particular risk.
Read more from FDA.
© 2016 Star Tribune